Missouri, 2009

Flash Flood and Damaging Wind in Missouri, May 23, 2009

May 23, 2009 · NWS SGF · 2 events in 2 counties and zones

Thunderstorms developed over southwest Missouri producing one occurrance of damaging wind, pea size hail, and localized flooding. The greatest impact occurred at the McDonald County High School football field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms developed over southwest Missouri producing one occurrance of damaging wind, pea size hail, and localized flooding. The greatest impact occurred at the McDonald County High School football field. The press box was destroyed by thunderstorm wind gusts, and knocked into the bleachers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 12:14 PM CST, 46 minutes earlier.

Area forecast discussion, May 23, 12:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT SAT MAY 23 2009

...UPDATE TO PUBLIC AND AVIATION...

.UPDATE...

A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY PUSH
NORTHWEST ACROSS THE INTERSTATE 44 CORRIDOR EARLY THIS AFTERNOON.
OTHER THUNDERSTORMS ARE BEGINNING TO DEVELOP ELSEWHERE ACROSS THE
OZARKS AS CONVECTIVE TEMPERATURES ARE BEING REACHED. THE MOST
EFFICIENT OF UPDRAFTS ARE PRODUCING SMALL HAIL. RADAR AND SURFACE
OBSERVATIONS HAVE ALSO INDICATED WEAK DOWNBURST SIGNATURES...WITH
WIND GUSTS GENERALLY BELOW 40 MPH. THE BIGGEST CONCERN NOW AND FOR
THE REMAINDER OF THE AFTERNOON WILL BE THE THREAT FOR HEAVY
RAINFALL AND LOCALIZED FLOODING. THE RECENT STORMS OVER
SPRINGFIELD ARE PRODUCING RAINFALL RATES NEARING TWO INCHES PER
HOUR...WHICH IS CONCERNING GIVEN THE SLOW NORTHWESTWARD DRIFT OF
THE STORMS. WILL BE MONITORING CLOSELY FOR REGENERATION OF STORMS
OVER THE SAME AREAS AS OUTFLOW INTERACTS WITH THE WEAK AMBIENT
HORIZONTAL SHEAR.

SCHAUMANN

&&

.DISCUSSION...

THE FOCUS OF THE FORECAST IS ON CHANCES FOR THUNDERSTORMS THROUGH
THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK.

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW TRACKING NORTHWEST
INTO THE MISSISSIPPI DELTA REGION. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVERNIGHT ACROSS SOUTHERN ARKANSAS ASSOCIATED WITH
DEEPER GULF MOISTURE RETURN. THE UPPER LEVEL LOW WILL CONTINUE TO
TRANSPORT GULF MOISTURE NORTH INTO THE PLAINS AND THE OZARKS WITH
EAST SOUTHEAST FLOW ALOFT. TODAY SCATTERED THUNDERSTORM
DEVELOPMENT WILL FAVOR THE AFTERNOON AND EARLY EVENING HOURS
AIDED BY DAYTIME HEATING WITH A WEAKLY CAPPED ATMOSPHERE.

THE UPPER LEVEL LOW WILL MOVE THROUGH THE LOWER MISSISSIPPI
VALLEY OVER THE HOLIDAY WEEKEND. MODEL CONSENSUS IS FOR THE LOW
TO PROPAGATE THROUGH ARKANSAS SUNDAY AND THEN MIGRATE NORTHEAST
THROUGH MISSOURI MONDAY WITH THE REMNANT LOW PHASING WITH THE
WESTERLIES ACROSS THE MIDWEST TUESDAY AND WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SUNDAY AND MONDAY
AS LIFT INCREASES WITH THE PASSAGE OF THE LOW. SCATTERED SHOWERS
AND THUNDERSTORMS COULD PERSIST SUNDAY NIGHT AND MONDAY AS A
RESULT. MONDAY WILL LIKELY BE THE COOLEST DAY OF THE HOLIDAY
WEEKEND DUE TO WIDESPREAD CLOUD COVER KEEPING HIGH TEMPERATURES
IN THE MID 70S. OTHERWISE...HIGHS NEAR 80 AND LOWS NEAR 60 ARE
ANTICIPATED.

DUE TO LIMITED INSTABILITY AND WEAK SHEAR THE POTENTIAL OF SEVERE
THUNDERSTORMS OVER THE HOLIDAY WEEKEND REMAINS LOW. HOWEVER WITH
PRECIPITABLE WATER VALUES NEAR AN INCH AND A HALF ACROSS THE
REGION...LOCALLY HEAVY RAINFALL COULD POTENTIALLY LEAD TO
LOCALIZED FLASH FLOODING WHERE STRONGER THUNDERSTORM UPDRAFTS
DEVELOP AND WHERE THUNDERSTORMS TRAIN ALONG RESIDUAL OUTFLOW
BOUNDARIES.

SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE INTO THE
MIDDLE OF NEXT WEEK WITH RESIDUAL MOISTURE AND WEAK DISTURBANCES
MOVING THROUGH NORTHWEST FLOW ALOFT. HOWEVER COVERAGE IS EXPECTED
TO BE ISOLATED TO SCATTERED AND PRIMARILY DIURNALLY DRIVEN.

ANGLE

&&

.AVIATION...

THUNDERSTORMS CONTINUE EARLY THIS AFTERNOON IN THE VICINITY OF
KSGF AND ARE APPROACHING KJLN FROM THE EAST. THESE STORMS WILL
REMAIN SCATTERED ACROSS SOUTHWEST MISSOURI FOR THE REMAINDER OF
THIS AFTERNOON AND DIMINISH EARLY THIS EVENING. EXPECT MVFR
CEILINGS AND VISIBILITIES WITH THESE STORMS...WITH BRIEF
REDUCTIONS TO IFR VISIBILITIES. WE MAY THEN SEE SOME LIGHT FOG
DEVELOP LATER TONIGHT WITH MORE STORMS EXPECTED STARTING AROUND
MID MORNING ON SUNDAY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 23, 10:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 AM CDT SAT MAY 23 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1157 AM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS. A FEW STRONGER STORMS WILL BE
CAPABLE OF DIME SIZED HAIL AND LOCALIZED WIND GUSTS OF 40 MPH.
HEAVY RAINFALL MAY BRIEFLY PRODUCE FLOODING IN SMALL CREEKS AND
POOR DRAINAGE AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE ANTICIPATED TO BE MORE NUMEROUS SUNDAY AND
MONDAY WITH THE PASSAGE OF LOW PRESSURE THROUGH THE OZARKS. WITH
LIMITED INSTABILITY AND WEAK SHEAR...NO SEVERE STORMS ARE
EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLASH FLOODING DUE TO HIGH RAINFALL RATES FROM SLOW
MOVING THUNDERSTORMS.

THUNDERSTORMS REMAIN POSSIBLE INTO THE MIDDLE OF NEXT WEEK.
COVERAGE WILL BE ISOLATED TO SCATTERED AND PRIMARILY DURING THE
AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, May 23, 10:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 AM CDT SAT MAY 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             SPRINGFIELD             37.20N  93.29W
05/23/2009  E0.25 INCH       GREENE             MO   NWS EMPLOYEE

            HAIL A LIITTLE BIGGER THAN PEAS WEST SPRINGFIELD. TWO
            REPORTS.

&&

DSA

The radar

The Springfield radar (KSGF), 11 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Greene

When
May 23, 1:00 PM CST to 4:00 PM CST
Where
Greene County, 2.7 mi NNE of Bois D Arc to 2.02 mi WSW of Republic
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.287, -93.505

Excessive rainfall caused flash flooding over portions of west Springfield primarily within low lying areas along Wilson's Creek.

Thunderstorm Wind, McDonald

When
May 23, 3:18 PM CST
Where
McDonald County, 0.55 mi W of Anderson
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.650, -94.440

Severe thunderstorm wind gusts destroyed the press box at the McDonald County High School football facility. The press box was blown into the bleachers as it tore into pieces.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175782, 175785.